Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Amarillo, TX

February 24, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this red flag warning at Feb 24, 2017, 2:37 AM CST for Deaf Smith County, Texas. It took effect at Feb 24, 2017, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2017, 2:37 AM CST (08:37 UTC)
In effect from
Feb 24, 2017, 12:00 PM CST
Expired
Feb 24, 2017, 2:52 PM CST
In force
3 hr
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4937 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWUS84 KAMA 240837
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
237 AM CST Fri Feb 24 2017

TXZ016-242200-
/O.NEW.KAMA.FW.W.0006.170224T1800Z-170225T0000Z/
Deaf Smith-
237 AM CST Fri Feb 24 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from noon today to 6 PM CST this evening.

* Affected Area...In Texas...Deaf Smith.

* 20 Foot Winds...Northwest winds increasing to 15 to 25 mph with
  gusts to near 30 mph in the afternoon.

* Relative Humidity...Minimum afternoon relative humidities 10 to
  15 percent.

* Timing...Critical fire weather conditions are expected to
  develop around 12 PM to 1 PM CST this afternoon and are expected
  to end around 6 PM CST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
982 
WWUS84 KAMA 242052
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
252 PM CST Fri Feb 24 2017

TXZ016-242200-
/O.CAN.KAMA.FW.W.0006.000000T0000Z-170225T0000Z/
Deaf Smith-
252 PM CST Fri Feb 24 2017

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning. Fire weather conditions are no longer expected to be
critical this afternoon.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 23, 11:25 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 23, 11:25 PM CST, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1125 PM CST Thu Feb 23 2017

.AVIATION...
For the 06Z TAFs, surface cold front has pushed through all
terminal sites. A round of MVFR cigs has developed just behind
this boundary, and should diminish within a few hours or so. Have
included MVFR cigs for a few hours at all TAF sites. Winds will
slowly diminish during the course of the day.

Andrade

&&

.PREV DISCUSSION... /Issued 716 PM CST Thu Feb 23 2017/

UPDATE...
Winds have diminished to below high wind and wind advisory
criteria across the area, and have allowed all wind highlights to
expire on schedule at 7 PM CST. Updated products out as soon as
possible.

Andrade

PREV DISCUSSION... /Issued 623 PM CST Thu Feb 23 2017/

UPDATE...
The cold front is moving through the OK Panhandle and heading into
the northern Texas Panhandle. Have adjusted wind grids to account
for a slightly faster wind shift across our fcst area for this
evening. Remaining weather elements are plausible at this time.

Andrade

PREV DISCUSSION... /Issued 543 PM CST Thu Feb 23 2017/

AVIATION...
For the 00Z TAFs, west winds will diminish early. However, a cold
front will move across all terminal sites this evening, with
gusty north winds for a few hours or so in its wake. No
precipitation is expected through late Friday afternoon.

Andrade

PREV DISCUSSION... /Issued 304 PM CST Thu Feb 23 2017/

DISCUSSION...
Broad upper level trough with strong mid and upper level jet
currently located over the Great Basin. Very dry subsiding air is
streaming across the Panhandles as 60 to 70 knot 500 mb jet
crosses the southern Plains. A surface low continues to strengthen
over southwestern KS and will help push a cold front into the
Panhandles later this evening. West-Southwest winds have
increased to 25-35 knots sustained with gusts around 40 to 45
knots common across the Texas and Oklahoma Panhandles. The
stronger winds are located across the western Panhandles. Fire
weather continues to be a major concern with current RH values
ranging from 9 to 12 percent. Decoupling is expected to take place
around 00z-01z and will help to reduce wind speeds ahead of the
cold front. The front will gradually shift winds from SW to N this
evening. The OK Panhandle will be the first to go to the north
around 00z-03z with the TX Panhandle between 03z and 09z. Wind
speeds behind the front are expected to be 10 to 20 knots with
gusts to 25 knots. Temperatures on Friday and Saturday are
expected to be in the high 40s to high 50s as cool air clips the
area behind the front. Elevated fire weather will be possible
mainly across the western Panhandles Friday and Saturday with
near critical conditions in the far southwestern Texas Panhandle
Friday afternoon.

As the upper level trough shifts east of the area, more zonal flow
is expected across the Rockies. Models have been trending cooler
over the weekend with a considerable difference in model guidance
on Sunday. The GFS/NAM are developing a pronounced shortwave at
500mb along with resulting surface cyclogenesis Sunday evening
while the ECMWF/Canadian model keeps the flow much less amplified.
Sided with ECMWF more for now keeping pops out of forecast Sunday
and keeping temperatures warmer Sunday and Monday. However, if
trend is towards GFS/NAM, may need to add some pops/lower temps
as forcing along cold front and more pronounced upper level
dynamics would support.

Numerical guidance does continue to suggest another broad trough
developing towards the early part of next week over the western
CONUS. This may lead to more fire/wind concerns on Monday and
Tuesday as another strong mid level jet moves across the area.
Precip chances will be very minimal across the Panhandles through
the extended. However, did introduce a slight chance of showers
ahead of a cold front late Tuesday across the northeastern zones.

Ward

FIRE WEATHER...
Critical to extremely critical fire weather conditions will
continue into the early evening hours today. Winds will be
southwesterly at 25 to 35 knots with gusts up to 50 knots through
00z this evening. The strongest winds will be across the western
zones. A cold front will gradually shift winds from SW to N this
evening. This will occur in the OK Panhandle between 00z and 03z,
and between 03z and 09z across the TX Panhandle. Winds behind the
front will be in the 10 to 20 knot range with gusts to 25 knots.
RH values will stay in the 8 to 15 percent range through 03z this
evening increasing to 25 to 50 percent by 06z with the higher
values behind the front.

Elevated fire weather can be expected across the western Texas
Panhandle on Friday with near critical conditions in the
southwestern TX Panhandle. RH values will drop to 12 to 20 percent
with 20 ft winds near 15 to 20 mph with gusts near 30 mph possible
in the southwestern Texas Panhandle.

Elevated Fire weather conditions can be expected across the
western zones on Saturday with 20ft winds around 15 to 20 mph and
min RH values between 16 and 20 percent.

Fire weather may be an issue once again towards the early part of
next week, with the best chance for critical conditions coming on
Tuesday ahead of the next upper level trough.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Feb 23, 9:42 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
942 PM CST Thu Feb 23 2017

OKZ001>003-TXZ001>020-241200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
942 PM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical fire weather conditions will be possible
during the afternoons Friday and Saturday and again Monday and
Tuesday for portions of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials across the Oklahoma and
Texas Panhandles should be alert for critical fire weather
conditions Friday, Saturday, Monday and Tuesday.

In the hours before

Local storm report, Feb 24, 12:13 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     WILDFIRE         5 SSE CHANNING          35.62N 102.30W
02/23/2017  E7000 ACRE       OLDHAM             TX   FOREST SERVICE

            LARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF
            PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE
            PROVIDED BY TEXAS A AND M FOREST SERVICE.

&&

CORRECTED EVENT

EVENT NUMBER AMA1700169

KJS

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.